Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2017

Flash Flood Warning 49, NWS JSJ

September 15, 2017

NWS JSJ issued this flash flood warning at Sep 15, 2017, 7:36 AM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2017, 7:36 AM CDT (12:36 UTC)
Expired
Sep 15, 2017, 10:30 AM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 149 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

827 
WGCA52 TJSJ 151236
FFWSJU
VIC010-151530-
/O.NEW.TJSJ.FF.W.0049.170915T1236Z-170915T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
836 AM AST FRI SEP 15 2017

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Saint Croix in Virgin Islands...

* Until 1130 AM AST

* At 835 AM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Overnight rainfall activity 
  already saturated the soils. Up to two inches of rain have already 
  fallen this morning. Flash flooding is expected to begin shortly.

Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1772 6464 1773 6465 1771 6467 1770 6476
      1768 6476 1770 6478 1768 6490 1771 6488
      1775 6489 1777 6487 1776 6483 1777 6475
      1778 6475 1775 6470 1777 6467 1776 6467
      1777 6462 1779 6462 1776 6457

$$

cam
1 follow-up statement
537 
WGCA72 TJSJ 151521
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
1121 AM AST FRI SEP 15 2017

VIC010-151530-
/O.EXP.TJSJ.FF.W.0049.000000T0000Z-170915T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Saint Croix VI-
1121 AM AST FRI SEP 15 2017

...THE FLASH FLOOD WARNING FOR SAINT CROIX  WILL EXPIRE AT 1130 AM
AST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

Please continue to monitor our products because the lingering 
moisture associated with Jose is producing favorable conditions for 
additional activity during the afternoon hours.

LAT...LON 1772 6464 1773 6465 1771 6467 1770 6476
      1768 6476 1770 6478 1768 6490 1771 6488
      1775 6489 1777 6487 1776 6483 1777 6475
      1778 6475 1775 6470 1777 6467 1776 6467
      1777 6462 1779 6462 1776 6457

$$

cam

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 4:00 AM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Sep 15, 4:00 AM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
500 AM AST Fri Sep 15 2017

.SYNOPSIS...A very moist southeast wind flow will prevail across
the region through Saturday. Active weather is expected this
afternoon across most of Puerto Rico and the U.S. Virgin Islands.

&&

.SHORT TERM...Today through Sunday

The broad trail of deep layered moisture being pulled across the
region by Tropical Storm Jose will maintain a moist and unstable
environment across the region at least through today. Good
instability/divergence aloft will also support the development of
showers and isolated thunderstorms, which will be lifted northwards
across the local waters and parts of the islands through the early
morning hours. Some of the showers and thunderstorms may affect
portions of the U.S. Virgin Islands, and east and southern sections
Puerto Rico during the morning. The activity would then shift to
portions of the northern half and northwest sections of Puerto Rico
as well as over parts of the west section of the U.S. Virgin Islands
during the afternoon. Later in the evening and overnight, Jose and
its associated moisture plume should then lift farther north and
west of the region. By then the prevailing wind flow is expected to
become more east southeast. This will allow for a somewhat drier
airmass across the region by Saturday morning. However, by Saturday
evening through early Sunday, an induced low level trough will bring
another surge of moisture across the region. This additional
moisture will increase the chance for showers and thunderstorms
across the forecast area once again. By Sunday afternoon a ridge
will build aloft and drier air is expected to filter in across the
region. This will support a more typical weather pattern at least
for the rest of the weekend.

.LONG TERM...Monday through Saturday

Upper level ridge will dominates the local region through at least
Tuesday maintaining relative stable atmospheric conditions across
the region. For Wednesday and beyond, forecast will depend on the
future evolution and track of a very strong tropical wave which
was located around 1200 miles east of the Lesser Antilles this
morning. Per latest Tropical Weather Outlook from the National
Hurricane Center, environmental conditions are expected to be
conducive for gradual development, and a tropical depression is
likely to form early next week. Will continue to monitor the
progress of this system. Stay tuned.

&&

.AVIATION...Multiple cld layers across the local flying area and
between islands. SCT-BKN clds nr FL020...FL050...FL100 and BKN-OVC
nr FL250 til 15/14z. -RA/SHRA/isold TSRA expected to move across the
regional waters and NR TNCM/TIST/TISX/TJSJ til 15/14z. brief mtn top
obscr ovr ern pr til 15/12z due to low clds/-RA. Fm 15/17z-15/22z
Prds of MVFR or even IFR conds psbl vcty TJMZ/TJBQ/TJSJ/TJPS/TISX
and possibly at TNCM/TKPK in SHRA/isold TSRA. Sfc wnds calm to
lgt/vrb bcmg mainly fm southeast at 10 to 15 kts.

&&

.MARINE...As hurricane Jose continues to move well northwest of
the region, seas will continue to diminish across the Atlantic
Waters. Seas between 4 to 6 feet are expected to continue
across the local waters. Small Craft should exercise caution
across the offshore Atlantic waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  86  79  90  78 /  40  10  30  30
STT  83  78  89  81 /  60  30  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...RAM
LONG TERM....FC
Hazardous weather outlook, Sep 15, 4:57 AM CDT, 2 hours 39 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
512 AM AST viernes 15 de septiembre de 2017

AMZ710>745-PRZ001>013-160915-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Interior Central-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
512 AM AST viernes 15 de septiembre de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

No se anticipa activacion generalizada de observadores durante la
noche.
.Dia uno...Hoy y Esta Noche

.Tronadas...Existe un probabilidad de tronadas con lluvias fuertes y
breves vientos en rafagas esta manana principalmente a traves de las
aguas costeras del Caribe de las islas, y sobre los sectores del
norte y noroeste de Puerto Rico durante la tarde.

.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y de riachuelos.

.Viento...Vientos sostenidos cerca de 18 nudos son posibles a traves
de las aguas mar afuera del Atlantico y los pasajes locales.

.Olas...Oleaje picado hasta 6 pies son posibles a traves de las aguas
mar afuera del Atlantico.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las costas del norte de Puerto Rico.

.Calor...Vientos del sureste resultaran en temperaturas e indices
de calor sobre lo normal a traves de las costas del norte y sur de
Puerto Rico.

.Dias dos a siete...sabado a jueves

Aguaceros localmente inducidos con tronadas se esperan durante las
tardes a traves de sectores del interior y oeste de Puerto Rico.
Indice de calor a lo largo de las areas costeras de 102 F posibles
cada dia. Se espera que un riesgo moderado de corrientes marinas
continue a traves de las areas costeras durante el periodo de
pronostico.

Para el miercoles, se pronostica que un disturbio tropical entre y
se mueva a traves del este de Caribe. Aunque aun esta muy lejos del
area, continue monitoreando el progreso de este disturbio.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observadores a reportar inundaciones y corrientes
marinas a la oficina del Servicio Nacional de Meteorologia en San
Juan.

AMZ715-725-VIZ001-002-160915-
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
512 AM AST viernes 15 de septiembre de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y Esta Noche

.Tronadas...Existe la probabilidad de tronadas con lluvia fuerte
y breves rafagas de vientos esta manana y tarde a traves de las
Islas Virgenes Americanas y las aguas costeras del Caribe de las
islas.

.Inundaciones...Lluvias fuertes podrian resultar en acumulacion
de agua en las carreteras y/o inundaciones urbanas y de riachuelos.

.Olas...Oleaje de hasta 6 pies se anticipan a traves de las aguas
mar afuera del Atlantico y el Pasaje de Anegada.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para las playas del norte de las islas.

.Dias dos a siete...sabado a jueves

Condiciones maritimas peligrosas con corrientes marinas peligrosas
se esperan que continuen a traves de la mayoria de las aguas locales
y las costas hasta el principio de la semana proxima.

Para el miercoles, se pronostica que un disturbio tropical entre y
se mueva a traves del este de Caribe. Aunque aun esta muy lejos del
area, continue monitoreando el progreso de este disturbio.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observadores a reportar inundaciones y corrientes
marinas a la oficina del Servicio Nacional de Meteorologia en San
Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 7:03 PM CDTFlash Flood WarningJSJ2 hr
Sep 14, 9:28 PM CDTFlash Flood WarningJSJ62 min
Sep 15, 5:04 AM CDTAreal Flood AdvisoryJSJ3 hr
Sep 15, 9:25 AM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in U.S. Virgin Islands, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.